A case has been reported in the Journal of Medical Investigation of left ventricular hypertrophy regression after treatment with tafamidis in a patient with hereditary transthyretin amyloidosis (hATTR).

The authors did note, however, that tafamidis therapy did not improve the patient’s neurological symptoms.

“Tafamidis, which prevents the deposition of amyloid by stabilizing transthyretin [TTR], has been reportedly associated with not only delay in peripheral neurologic impairment but also a decreased incidence of cardiovascular events in patients with TTR cardiomyopathy,” the authors wrote. “Here, we report a case of regression of left ventricular hypertrophy after tafamidis therapy in a patient with ATTRv.”

The case involved a 71-year old man without a history of heart disease. He presented with numbness in the extremities and problems with walking due to polyneuropathy. Echocardiography revealed first degree atrioventricular block and severe anteroseptal hypertrophy, immunochemistry showed TTR deposition in the right ventricle, and a genetic analysis found a mutation in the TTR gene, leading to a diagnosis of ATTRv.

Read more about hATTR therapies

He was treated with 20 mg of tafamidis for 9 months without resolution of the neuromuscular symptoms. However, follow-up echocardiography found interventricular septal thickness regression, leading to a reduction in left ventricular mass, an improvement in relative apical sparing of longitudinal strain, and a reduced brain natriuretic peptide level.

The authors noted that case reports along these lines vary in terms of the response to tafamidis treatment, and they speculate that the response might depend on the degree of organ damage. They suspect the treatment leads to regression of cardiac hypertrophy by eliminating cardiac amyloid deposits via a reversal in TTR flux, but the exact underlying mechanism is still unclear.  

Further case reports on patients with ATTRv and undergoing treatment with tafamidis are required to be able to more accurately assess the effect of tafamidis on cardiac hypertrophy in this disease.

Reference

Yagi S, Yamazaki H, Kusunose K, et al. Regression of left ventricular hypertrophy after tafamidis therapy in a patient with transthyretin amyloidosis variant. J Med Investig. Published online October 17, 2022. doi:10.2152/jmi.69.320